Lobster man with TMJ and shoulder injury, possibly from Levaquin

by Dave
(Dallas TX)

Three years ago I had a significant (6.5mm) kidney stone and the ER physician prescribed several drugs.

One of them was a 3-day regimen of Levaquin. Just before the second dose, I started running a high fever. My skin went bright red (I'm Caucasian) and very puffy.

I stopped taking the Levaquin after the second dose, but the fever continued for another 30 hours before breaking.

The following year, my left shoulder popped while I was twisting around to back out of a parking space. Although I suspect it was a rotator cuff tear, my PCP dismissed the symptoms as arthritis -- it is only just now beginning to resolve, since I began self-massage with a tennis ball. About the time the arthritis treatment (etodolac) commenced, I started suffering TMJ pain when yawning, singing, and swallowing. I still have 3 months before the PCP will see me again.

Medical personnel are disinclined to connect the Levaquin to the subsequent conditions, due to the time interval between exposure and tendon-specific symptoms, but given the intensity of my allergic reaction, I can't rule it out.


Joshua Comments

Thanks for sharing Dave.

Yes, no way to rule it out.

Possibly the fever was from some combination of the body's response to the kidney stone as well as the cocktail of drugs you were given.

Did you have a bacterial infection? If not, I wonder whey they gave you anti-biotics.

Still, it's possible your body reacted to the Levaquin and set you up for problems later.

I would be curious to see how you heal from the shoulder injury if you have the right treatment (More massage with the tennis ball and/or any other object!).

One quick easy suggestion is to check out my Magnesium for Tendonitis page, and my Kerri's page.

That can and should make a difference for your shoulder, TMJ Tendonitis symptoms, and everything else.

Joshua Tucker, B.A., C.M.T.
The Tendonitis Expert

Comments for Lobster man with TMJ and shoulder injury, possibly from Levaquin

Average Rating starstarstarstarstar

Click here to add your own comments

May 01, 2014
TMJ from 3 days of Levaquin
by: Barb

I am 71 years old and had a bad bug bite (possibly from a tick). My doctor prescribed three days of 500mg levaquin at one pill a day.

Within a a week I had horrible jaw, ear and tooth pain on the left side of my face and the tendon connecting my jaw was swollen.

My chiropractor gave me massage and exercises to do and I also took ibuprofen. It eventually went away but now several months later it returns due to stress. I also have ringing in the ears. Take this drug off the market.


Joshua Comments:

Hi Barb.

So, a doctor prescribed you one of the most powerful antibiotics because of a 'possibility'? I wish I could say I was surprised, but I'm not.

That's great the majority of the symptoms went away. And now it comes back 'with stress'.

The good news is, -probably- your symptoms are just from the magnesium depletion caused by Levaquin. Stress eats up magnesium, so it makes sense that symptoms went away as your magnesium levels went up, but then stress lowers those levels so symptoms come back.

See: Magnesium For Tendonitis, read that page, and follow the 'magnesium dosage' link.

Let me know how things go.

See Related: Gyromitrin Spores Infection Vs. Levaquin Toxic Reaction

See Related: Tenosynovitis And Tendonitis In Multiple Joints What Can Cause This?

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Levaquin.